Diarrhoea describes bowel movements that are runny or watery, and happen 3 or more times in a day. There are different causes of diarrhoea. Antibiotic-associated diarrhoea can happen when people are taking or have just finished taking certain antibiotic medicines. Most often, it is caused by an infection with bacteria called “C. difficile” (or “C. diff” for short). C. difficile normally lives in the intestines. When people are on antibiotics, the C. difficile in their intestines can overgrow.
People can get antibiotic-associated diarrhoea even if they don’t take antibiotics. They can get C. difficile infection if they touch infected people or surfaces and then don’t wash their hands.
The most common symptoms are:
- Watery diarrhoea (3 or more bowel movements for 2 or more days)
- Mild belly cramps
People can also have more severe symptoms, such as:
- Blood or pus in their bowel movements
- Belly pain, nausea, or loss of appetite
- Dehydration – This is when the body loses too much water. It can cause people to have dark yellow urine and feel thirsty, exhausted, faint, or confused.
Sometimes people have C. difficile infection but don’t have any symptoms. These people can still spread the infection to others.
Yes. Your doctor can test you for C. difficile infection by doing tests on a sample of your stool.
Yes. To help yourself get better, you can:
- Drink a lot of liquids that have water, salt, and sugar. Like water mixed with juice, flavored soda, and soup broth. If you are drinking enough, your urine will be light yellow or almost clear.
- Try to eat a little food. Like potatoes, noodles, rice, oatmeal, crackers, bananas, soup, and boiled vegetables.
- Ask your doctor if you should take “probiotics.” Probiotics are bacteria that are good for the intestines.
See your doctor if you have:
- Many runny or watery bowel movements in a day
- Blood or pus in your diarrhoea
- Severe belly pain or a swollen belly
You should also see your doctor if you have any of the symptoms of dehydration listed above.
If you are taking an antibiotic that could be causing your diarrhoea, your doctor will stop it. He or she might switch you to another antibiotic.
He or she will also treat your C. difficile infection with medicines. If your symptoms are severe, you might need to be treated in the hospital.
Sometimes. To help reduce your chances of catching or spreading C. difficile infection, you can:
- Wash your hands frequently with soap and water, especially after you use the bathroom and before you eat. Do not rely on alcohol-based hand rubs, because they have not been proven to prevent the spread of C. difficile.
- Follow the rules about washing hands and wearing gloves if you visit someone in the hospital who has C. difficile infection.
If you have C. difficile, your doctors will wear special hospital gowns and gloves when they are in your room. This is to prevent passing the infection on to other patients.
If your diarrhoea comes back after treatment, let your doctor know. He or she will probably use medicines to treat it again. But you might need to take the medicines for longer.
You might also have heard of a treatment called “fecal transplant.” This involves transplanting bowel movements (called “feces”) from a healthy person into your intestine. It is often done in the hospital or doctor’s office. This might be an option if your diarrhoea keeps coming back and medicines don’t help.